Does changing from MTX tablets to injection always help reduce the nausea & diarrhoea side effects

Hi everyone I have not been contributing recently but have found a lot of the chat very interesting. I have been on Cimzia & MTX tablets (20mg) for the past 3years but because of the GI side effects was changed to MTX injection (20mg) 8 weeks ago. Prior to this I had difficulty eating well & had lost quite a bit of weight & was getting weaker. Initially this seemed to help with nausea but I found this dose far too strong & it greatly increased the other side effects (dry eyes & skin, mouth ulcers & pulsating headaches). Reducing the dose to 15mg has helped with these but I would say that my tummy is worse. I now can have quite a sore tummy with bouts of vomiting & the diarrhoea more frequent.

6 Replies

  • Hello

    They say that Metajet has less contra indications. Many years ago I took a real wobbler with MTX tablets, so this time they are giving me a reduced dose and now been on it for one month and beginning to have the first stirrings of side effects.

    Although can confirm problems seem less, ask me in another four weeks


  • Hi Rowan5.

    My experience with MTX has been in tablet form gor 6+years and in the last two years my dose was increased to 25mg. This along with other drugs caused me to have tummy problems.

    When switched to Metajet the dose went to 20mg as its more effective via injection. My side effects lessened but are still in the back ground.

    One side effect thats not any better is the memory recall problems which have got worse with each increase in doseage.

    Hope this helps, knowing your not alone.

    Keep your specialists informed as there might be another route?

  • Hi, I have found MTX injections far better than the tabs but I still have days where I vomit and feel's a balancing act really. I hope you get sorted soon. Maryx

  • Hi Rowan

    The idea of switching to injections to relieve side effects is that the MTX is then going directly into your blood stream, rather than going through your digestive system, so it makes the stomach-related side effects less likely, but as they are still recognised side effects to the drug, some people unfortunately do not get this relief. Worth keeping an eye on and speaking to your rheumatology team about at the next appointment. If the injections haven't helped, it might be worth looking at other things that might help, such as anti-nausea/ anti-diarrhoea tablets. How much folic acid you take and when can also make a difference if that's not already been tried.

    I hope they will find something to relieve these side effects soon.

    Kind regards


    (NRAS Helpline)

  • Hi Everyone, thank you for your replies. I have been finding that I do not remember things as well as I used to but thought it was because of feeling lousy & headachy. Maybe it is the MTX itself?

    I will definitely be talking it all through with the consultant in April as well as speaking to the nurses before if necessary. I was on the MTX tablets for 4.5years before being changed to Metajet - does my stomach need time to settle after all that abuse? I do take anti nausea/anti diarrhoea medication. I was taking my MTX tablets over 24hrs (4 x 5mg) & the consultant started me on Calcium folinate, 4 & 12 hours after the last dose. I asked about it when starting Metajet & was told to keep with the same regime.

    I am anaemic (Hb 10.2) with low iron (ferritin 13) but can not tolerate any useful supplements & I do try my best with my diet.

    I know I am not alone with all these problems & it really does help to hear how other people try to cope.

  • Hi Rowan, I was on 15mg of MTX in tablet form for about a year, (taking half of the tablets in the morning and half in the evening to help with the sickness), however I still felt that I lost 2 days of my life every week! I then switched to 15mg MTX by injection which I took in a morning, it did improve slightly, but not as much as I had hoped so I now take my injection on a night, with a small portion of porridge. This has definately helped with the nausea and sickness. I can now cope with it and get on with my life. Good luck

You may also like...